Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Charleston, WV

July 25, 2005Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 25, 2005, 3:53 PM EDT for Perry County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 3:53 PM EDT (19:53 UTC)
Expired
Jul 25, 2005, 4:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 151 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:10 PM EDTTSTM WND DMGNew Lexington, OHSEVERAL TREES DOWN ACROSS THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2602 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 251953
SVRRLX
OHC127-252030-
/O.NEW.KRLX.SV.W.0067.050725T1953Z-050725T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO

* UNTIL 430 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW LEXINGTON...AND WAS MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RENDVILLE...
  CORNING...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3979 8209 3973 8209 3972 8207 3972 8203
      3955 8205 3956 8208 3966 8226 3981 8215

$$

15
1 follow-up statement
000 
WWUS51 KRLX 252029
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUL 25 2005

OHC127-252039-
/O.EXP.KRLX.SV.W.0067.000000T0000Z-050725T2030Z/
PERRY OH-
429 PM EDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY COUNTY
EXPIRES AT 430 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3979 8209 3973 8209 3972 8207 3972 8203
      3955 8205 3956 8208 3966 8226 3981 8215

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:39 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 1:39 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT MON JUL 25 2005

.AVIATION...

STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND
MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES.

OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING
INTO THE 3 TO 5 MILE RANGE 04-13Z.  THINKING TOO WARM FOR THICK
FOG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1046 AM EDT MON JUL 25 2005)

SHORT TERM (REST OF TODAY)...

INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL
FLOW THIS MORNING.  FIGURING 850 FLOW WILL BACK TOWARD WEST WITH
MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN
CKB-EKN-BKW.  IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO
80...FM CNTRL IL TO IND TO NRN AND CNTRL OH.  DESPITE GUIDANCE BEING
LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS
AFTERNOON.

NO CHANGE ON THE HEAT ADVISORY.  HOTTEST SO FAR THIS SUMMER AT HTS
WAS 97 BACK IN JUNE.  NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL
ERA IN 1934 HAD TEMPS OVER 100.

PREVIOUS DISCUSSION...
(ISSUED 612 AM EDT MON JUL 25 2005)

AVIATION...

MAIN THUNDERSTORM COMPLEX AT 10Z OVER MARYLAND AND NORTHERN VIRGINIA
WILL CONTINUE TO DROP SOUTHEASTWARD...WITH JUST A FEW SHOWERS AND
POSSIBLY A THUNDERSTORM AFFECTING THE EKN AREA UNTIL 12Z. STRONG
HIGH PRESSURE ALOFT CENTERED OVER THE LOWER AND MID MISSISSIPPI
VALLEY WILL DOMINATE OUR REGION TODAY. CEILINGS 2000-3000 FEET OVER
FAR NORTHEASTERN WEST VIRGINIA WILL DISSIPATE BY 14Z. OTHERWISE...
EXPECT VFR WITH ONLY SCATTERED AFTERNOON CU.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FOR WVZ005>007-013-014 UNTIL 8 PM MONDAY.
OH...HEAT ADVISORY FOR OHZ083-086-087 UNTIL 8 PM MONDAY.
KY...HEAT ADVISORY FOR KYZ101>103-105 UNTIL 8 PM MONDAY.
VA...NONE.
&&

AVIATION...KTB

In the hours before

Special weather statement, Jul 25, 3:00 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUL 25 2005

OHZ066-067-252000-
MORGAN-PERRY-
300 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTH OF MILLERSBURG TO
COLUMBUS...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  EAGLEPORT...BRISTOL...THORNVILLE...SHAWNEE...RENDVILLE AND PERRY
  STATE FOREST.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS SHOULD REACH SOMERSET BY 3:15 PM...NEW LEXINGTON BY
3:30 PM...AND SHAWNEE BY 4 PM.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:10 PM EDTSevere Thunderstorm WarningRLXMorgan35 min
Jul 25, 4:19 PM EDTSevere Thunderstorm WarningRLXAthens56 min
Jul 25, 4:26 PM EDTSevere Thunderstorm WarningRLXWashington49 min
Jul 25, 4:31 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Jul 25, 4:53 PM EDTSevere Thunderstorm WarningRLXMeigs37 min
Jul 25, 5:15 PM EDTSevere Thunderstorm WarningRLXVinton15 min
Jul 25, 5:18 PM EDTSevere Thunderstorm WarningRLXJackson57 min
Jul 25, 5:31 PM EDTSevere Thunderstorm WarningRLXGallia44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.